News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Obstetrics

Question: pregnancy and tramadol/soma


 jodibear - Fri Sep 11, 2009 3:11 pm

Hi I just found out I am pregnant about 4-5 weeks along and I have been on tramadol for chronic headaches and soma for chronic back problems. I was wondering if it is safe to continue these 2 medications and will these medications cause any birth defects or anything? Thank you
 Debbie Miller, RN - Sun Sep 13, 2009 3:25 pm

User avatar Hello,
Congratulations on your pregnancy! The recommendation is that you only take medications that your doctor advises in pregnancy. There are very few drugs that are known to cause an increase in birth defects and the two you mention are not those. However, since drugs are not studied in pregnant women like they are in others, we don't actually know for sure. Therefore, it is usually a matter of weighing the risks and benefits to determine if the need for mom is greater than the potential (though unproven, harm to the baby. Many drugs are used in pregnancy and appear to be safe but caution is always a good idea and taking only those that are really necessary is the best bet.

Please discuss this with your doctor. Sometimes short-term use is OK, but long-term use could carry more risk. If you are able to wean yourself off a bit now, while waiting to see your doctor it would probably be a good idea. Your doctor may be fine with continued moderate use or may suggest an alternative.

Do be sure to take a daily multiple vitamin, eat healthy food, exercise, get your rest, use your seatbelt and attend your prenatal appointments. All these have been shown to help you in pregnancy.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here